

International Alliance for Invitational Education

2023 IAIE World Conference

Nov 30 - Dec 1, 2023 (Thu & Fri) UH Mānoa Campus Center, Hawai'i, USA

Invitational Education: A Relationship-Based Framework for Healthy & Connected Schools



Honolulu time: Nov 30 - Dec 1, 9:00am to 5:00pm (in-person) Eastern time: Nov 30 - Dec 1, 2:00pm to 10:00pm (online)

Hong Kong time: Dec 1 - Dec 2, 8:00am to 11:00am (online)



CONTENT

- Pre-Conference school visit & Get-together Schedule
 Conference Schedule
- ♦ Congratulation to the schools getting the 2023 IE Awards
- ♦ Speaker Bios
- ♦ IAIE Conference 2023 Sessions Table with Abstracts
- ♦ Post Conference International Exchange & Waikiki Tour
- 2024 Inviting School Award Application Guide

International Alliance for Invitational Education 2023 IAIE World Conference

Pre-Conference School Visit Schedule (Optional)

Wednesday, November 29, 2023

	Date & Time						
НК	HK Online		ET Online		nolulu	Program	Remark
30/11 Thu		30/11 Thu		29/11 Wed	07:15am 07:55am	Pickup at Lincoln Hall School Visit - Ke Kula Kaiapuni 'O Ānueanue School start, morning gathering in cafeteria. Then guests, in groups, visit students in classrooms and outdoor learning areas on the school campus	
					08:30am	Return to school cafeteria for Q&A	
					09:10am 10:15am	Depart for August Ahrens Elementary School (AAES) (Library) General meeting introductions intro, demographics, SEL, student ambassadors x10 (in pairs)	
					10:45am	(Library) Meet student ambassadors	
					11:00am	Two or three classroom visits (School guests in groups of 2)	
					11:45am	(Library) Debrief: Questions and reflections	
					01:15pm	End of School Visit	
	10:30am		09:30pm		04:30pm	Conference attendees invited to attend a late afternoon/evening get-together at Regency Park Community Room in Kaimuki. Dinner provided by Shaloha.	
	11:00am		10:00pm		05:00pm	End of the pre-conference program	

Please note that conference attendees are invited to attend a late afternoon / evening get-together at the College of Education, Room N4 beginning at 5:00pm. Dinner served by 5:30pm. After dinner, there will be a Hula Lesson. Let's dance! After Hula, Mahjong and other games will be available for those who would like to try their luck.



International Alliance for Invitational Education

2023 IAIE In-person / Online World Conference Schedule

Thursday, November 30, 2023

The entire conference will be held in the UH Mānoa Campus Center Ballroom.

DAY 1

	Date & Time					_	
нк	Online	ET Online		Honolulu		Program	Remark
01/12 Fri		30/11 Thu		30/11 Thu	08:30am	Registration Desk Opens UH Mānoa Campus Center Ballroom	SR
			02:00pm		09:00am	Welcome & Introductions @ Ballroom (50mins) Guests: Alohilani Okamura - "Oli Marsha Au-Maxwell, President United Chinese Society of	
						Douglas Chong, Chair–Hawaii Chinese History Center	
			02:50pm		09:50am	Break	
			03:00pm		10:00am	School Session 1 (55mins) (Each school has 12 mins followed by brief transition.) HK School 1 PLK HKTA Yuen Yuen Primary School HK School 2 POH 80th Anniversary Tang Ying Hei College HK School 3 Tai Po Sam Yuk Secondary School HK School 4 Sharon Lutheran School	
			03:55		10:55am	Break	
			04:00pm		11:00am	KEYNOTE 1 (35mins)	
						Jaqueline Meggs	
			04:35pm		11:35am	Break	
			04:45pm		11:45am	SESSION (60mins) Addressing School Mental Health & Wellness During Challenging Times - Joan Fretz & Karen Mackler	
			05:45pm		12:45pm	Lunch (purchase your lunch in the Campus Center and bring it to the Ballroom, 75mins) Posters will be set up in the ballroom. Lunch Music	
						Musical guest: Scott Jackson	

DAY 1 (cont.)

	Date & Time						
нк	HK Online		ET Online		olulu	Program	Remark
01/12 Fri	08:00am	30/11 Thu	07:00pm	30/11 Thu	02:00pm	Hybrid Sessions with IAIE Hong Kong Welcome speech - 5 min video Dr. William Purkey	
	08:20am		07:20pm		02:20pm	KEYNOTE 2 (35mins)	
						Elizabeth Gabehart	
	08:55am		07:55pm		02:55pm	Break	
	09:00am		08:00pm		03:00pm	Inviting School Fidelity Award Presentation (20mins)	
	09:40am		08:40pm		03:40pm	Break	
	09:45am		08:45pm		03:45pm	SESSION (35mins) Utilizing Invitational Education Theory to Adopt Ethical Artificial Intelligence Policy – Chris Anderson	
	10:20am		08:20pm		04:20pm	Break	
	10:25am		09:25pm		04:25pm	KEYNOTE 3 (35mins)	
						John Novak	
	11:00am		10:00pm		05:00pm	End of Day 1	
						Dinner on your own. Dinner recommendation: The Pig & The Lady (Delivery)	

International Alliance for Invitational Education

2023 IAIE In-person / Online World Conference Schedule

Friday, December 1, 2023

The entire conference will be held in the UH Mānoa Campus Center Ballroom.

DAY 2

Date & Time						
HK Online	ET Online		Ho	nolulu	Program	Remark
02/12 Sat	01/12 Fri		01/12 Fri	08:30am	Registration Desk Opens Campus Center Ballroom	
		02:00pm		09:00am	Welcome Back @ Ballroom (15mins) SESSION 9:15–9:35 Joy and Adventure with Multi-Cultural Teaching at Pace - Erica Hillhouse-Hagood 9:35–9:55 Creating magical learning moments - Lee Buddy	SR
		02:55pm		09:55am	Break	
		03:00pm		10:00am	School Session 2 (55mins) (Each school has 12 mins followed by brief transition.) HK School 5 Creative Primary School HK School 6 Tai Po Methodist School HK School 7 Creative Secondary School US School 8 Esperanza Elementary School	
		03:55pm		10:55pm	Break	
		04:00pm		11:00am	KEYNOTE 4 (45mins) Building Strong Relationships to Create Inviting Schools: Tips and Technique - Jenny Edwards	
		04:46pm		11:45pm	Break	
		04:50pm		11:50am	School Session 3 (55mins) (Each school has 12 mins followed by brief transition.) HK School 9 S.K.H. Holy Spirit Primary School HK School 10 Lai King Catholic Secondary School HK School 11 CSBS Mrs. Aw Boon Haw Secondary School	
		05:55pm		12:55pm	Lunch (purchase your lunch in the Campus Center and bring it to the Ballroom, 75mins) Posters will be set up in the ballroom.	
					Lunch Music Musical guest: Scott Jackson	

(to be continued...)

DAY 2 (cont.)

	Date & Time						
НК	HK Online		ET Online		nolulu	Program	Remark
02/12 Sat	08:00am	01/12 Fri	07:00pm	01/12 Fri	02:00pm	Hybrid Sessions with IAIE Hong Kong Welcome speech	
	08:10am		07:10pm		02:10pm	KEYNOTE 5 (40mins) Creating a culture of invitation, hope, and engagement - Jim Mahoney	
	08:50am		07:50pm		02:50pm	Break	
	08:55am		07:55pm		02:55pm	Inviting School Fidelity Award Presentation Schools of the IE Award Recipients Sharing	
	09:35am		08:35pm		03:35pm	SESSION (40mins) Creating Civil Discourse Through Document Based Inquiry - Kristin Glenn Listening is the Cornerstone of the Invitational	
						Education Foundation - Scott Robinson	
	10:15am		09:15pm		04:15pm	Break	
	10:20am		09:20pm		04:20pm	KEYNOTE 6 (40mins)	
						John Ivers	
	11:00am		10:00pm		05:00pm	Celebration & End of Day 2	
						Dinner on your own. Dinner recommendation: <u>Jade Dynasty Seafood Restaurant</u> (Eat there or delivery)	



Congratulations to the following schools for getting the 2023 IE Awards

Inviting School Award

Tai Po Methodist School Sha Tau Kok Central Primary School Lingnan Dr. Chung Wing Kwong Memorial Secondary School

• Inviting School 1st Silver Fidelity Award

Holy Cross Lutheran School The Education University of Hong Kong Jockey Club Primary School University of Findlay Shantou Private Guangxia School

Inviting School 2nd Silver Fidelity Award

Hong Kong Red Cross Princess Alexandra School
PLK HKTA Yuen Yuen Primary School
Pui Tak Canossian College
HK Man Sang Kindergarten/International Nursery (Western District)

Inviting School 3rd Silver Fidelity Award

Lai King Catholic Secondary School Lok Sin Tong Yeung Chung Ming Primary School Pok Oi Hospital 80th Anniversary Tang Ying Hei College

Inviting School 4th Silver Fidelity Award

Chiu Yang Por Yen Primary School Lok Sin Tong Tang Tak Lim Kindergarten Lok Sin Tong Lee Yin Yee Kindergarten Lok Sin Tong Stephen Leung Kindergarten

Inviting School Golden Fidelity Award

Lok Sin Tong Cheung Yip Mou Ching Kindergarten Lok Sin Tong Man Ng Wing Yee Kindergarten



Speaker Bios



JACQUELINE MEGGS

Jacqueline Meggs was born in Hong Kong, raised in Los Angeles, and rooted herself in Hawaii when she started teaching in 2014. Introduced to Invitational Education by her graduate professor, she was inspired to adopt the pedagogy in her master thesis as well as embrace it in her personal story. From voyaging and education on Hokulea and Hikianalia with Polynesian Voyaging Society, to teaching math, science and electives at schools on Oahu and Big Island, she draws from a vast range of cultural and educational experiences. Two years ago after suffering a severe traumatic brain injury Jackie found rare insight during her rehabilitation into the mind of the ultimate struggling student. She recognizes the implications of being "intentionally inviting" first hand and strives to create an environment that promotes both student and teacher self-efficacy.



JENNY EDWARDS

Jenny Edwards, PhD has been involved with Invitational Education since she read Inviting School Success: A Self-Concept Approach to Teaching and Learning (Purkey & Novak, Wadsworth, 1984) and started using it with her students. Since then, she has held leadership positions in the Invitational Education Special Interest Group of the American Educational Research Association, served three terms on the Board of Trustees for IAIE, and served on the IAIE Advisory Council. She has also presented at numerous conferences for the organization. Her book, Inviting Students to Learn: 100 Tips for Talking Effectively with Your Students (ASCD, 2010), was focused on using invitational language with students. She and Dr. Sheila Gregory published an edited book on Invitational Education and Practice in Higher Education: An International Perspective (Lexington Books, 2016).

Jenny has taught at the elementary and middle school levels, and she has conducted research on Cognitive Coaching SM and Thought Field Therapy ® . In addition, she is a certified Grief and Life Coach at the ACC level with the International Coach Federation. Jenny presently teaches in the doctoral program for Leadership for Change at Fielding Graduate University in Santa Barbara, California and serves as Lead for the Coaching Concentration. She lives in Evergreen, Colorado and can be reached at jedwards@fielding.edu.



JIM MAHONEY

Jim Mahoney, Ph.D., Founder, RedBrick Hill, LLC and the Ohio Strengths Center Executive in Residence and Assistant Professor, George Voinovich School of Leadership and Public Service at Ohio University Executive Director, Emeritus, Battelle for Kids

A long-time educator and entrepreneur, Jim Mahoney has dedicated his life to bettering educational opportunities for all students, serving as a superintendent, principal, and teacher, as well as an adjunct professor at several Ohio universities. In 2001, he joined Battelle for Kids as the organization's first executive director.

Under Jim's 15 years of leadership, Battelle for Kids grew into a national not-for-profit that expanded across the globe to advance educational equity and opportunity for all students, which impacted more than 6 million students and more than 400,000 educators nationwide.

Today, Jim serves as the founder of RedBrick Hill, a leadership consulting organization, as well as the Ohio Strengths Center, comprised of former Ohio educators and strengths-based leadership experts who are passionate about creating positives cultures, both in schools and organizations.

In addition to writing several articles and co-authoring books, Jim is the author of the newly released book, To Lead is to Teach: Stories and Strategies from the Classroom to the Boardroom. Jim has made presentations throughout the United States, Canada, Ireland, and China and has been recognized on numerous occasions for his leadership in education.



JOHN NOVAK

John Michael Novak is Professor Emeritus of Education at Brock University, St. Cahtarines, Ontario, Canada. An invited speaker on six continents, he is also a past President of the Society of Professors of Education, and a former member of the Executive of the John Dewey Society. He has written a dozen books and monographs, including Leading for Educational Lives (Sense Publishers), inviting Educational Leadership (Pearson), and Developing Inviting Schools: A Beneficial Framework for Teaching and Leading (Teachers College Press).



ELIZABETH GABEHART

Elizabeth Gabehart stands at the helm of education, proudly serving as the principal of Scott County High School in Georgetown, Kentucky. A veteran of over 25 years in the field, Elizabeth's journey began as an elementary classroom teacher, where her dedication to fostering the unique talents and interests of each student set the stage for her transformative career. Her classroom leadership was characterized by an unyielding commitment to refining her teaching craft and cultivating an inviting atmosphere that encouraged both students and colleagues to thrive.

Central to Elizabeth's educational philosophy is her affiliation with the International Alliance for Invitational Education (IAIE). By embracing IAIE's principles, she has not only made connections that span the country and the globe but has also championed invitational education's core tenets, creating a vibrant and inclusive environment. This commitment persists in her role as principal, where she continues to strengthen the IAIE relationship, making Scott County High School a beacon of excellence and fostering a space where everyone can work and learn harmoniously. With her legacy deeply rooted in educational equity, Elizabeth Gabehart's passion for learning and her unwavering dedication to broadening opportunities for all students continue to shape the educational landscape.



JOHN J. IVERS

John J. Ivers, a former public school teacher, has worked as a university professor for over 37 years and has served as a department chair and college dean. He is formerly a member of the IAIE Board of Trustees. Over the years he has presented at 36 academic conferences or educational organizations and has published 16 articles on education-related issues. John has also written a book called For Deep Thinkers Only: How Culture Manipulates Your Reality. He received his doctorate in education from the University of North Carolina at Greensboro where William W. Purkey was one of his professors.

IAIE Conference 2023 Sessions Table with Abstracts (1)

DAY 1	Name(s)	Session Day and Time (HST)	Title & Abstract
Thu	Affiliation		
Nov 30	Jaqueline Meggs	Thursday, 11:00-11:35	
	Joan Fretz & Karen Mackler J.F. – School Climate	Thursday, 11:45–12:45	Addressing School Mental Health & Wellness During Challenging Times This session introduces participants to the
	Consultant, Retired School District Administrator K.M. – Educational and		Nassau County, NY School Mental Health and Wellness Strategic Plan, a comprehensive guide created by and for schools to address mental health in 5 categories: Mental Wellness
	MH Consultant, Licensed/School Psychologist Long Island, New York		Leadership Teams, Staff Mental Wellness & amp; SEL, Interventions for Students, Home Engagement, and Community-Based Partnerships. Examples of initiatives, especially for student interventions will be provided. In addition, the new Creating Well-Being Sharing Site featuring mental health and wellness initiatives created by Long Island schools will be introduced. The Sharing Site illustrates how 120 separate school districts on Long Island are sharing resource initiatives to support each other.
	Elizabeth Gabehart	Thursday, 2:20-2:55	
	Chris Anderson, SUNY Potsdam	Thursday, 3:45–4:20	Utilizing Invitational Education Theory to Adopt Ethical Artificial Intelligence Policy Given its emphasis on the five institutional domains: People, Places, Policies, Programs and Processes; utilization of Invitational Education theory can ensure Intentionality, Care, Optimism, Respect, and Trust (ICORT) are the elements that lead people's development of ethical AI policy that guides places, programs, and processes towards safe innovation and utilization of technology.
	John Novak	Thursday, 4:25-5:00	

IAIE Conference 2023 Sessions Table with Abstracts (2)

	Name(s)	Session Day and Time	Title & Abstract
DAY 2 Fri Dec 1	Rame(s) Erica Hillhouse-Hagood Kay R. Pace Elementary School of the Arts	Friday, 9:15-9:35	Joy and Adventure with Multi-Cultural Teaching at Pace Our theme connects with the conference as we are implementing a healthy relationship with multicultural studies in our school. We share that a healthy culture is by celebrating our diversity in our school by celebrating different cultures and recognizing each month's celebration, (i.e. Hispanic Month, Black History Month, Pacific-Asian Month, etc.) We want to show how our school incorporates different cultural celebrations throughout the year. Our theory is to be inviting to all of our students and their families, by celebrating their differences. Every month that has a cultural identity, (i.e. Hispanic Month), will have facts told on our morning broadcast throughout the year. We also have our Holidays Around the World, where each grade level will study and present their country. We hope that when they see how our school integrates the inviting of the various cultures
	Lee Clinton Buddy Jr., Kay R. Pace Elementary School of the Arts	Friday, 9:35 – 9:55	Creating magical learning moments This workshop will focus on my journey to implement strategies to build the whole child through a variety of wrap around services, student empowerment, and team building activities. The goal of the session is to provide tips, strategies, and real-world examples to empower participants with strategies to build the whole child.
	Jenny Edwards, Ph.D	Friday, 11:00-11:45	Building Strong Relationships to Create Inviting Schools: Tips and Technique As invitational educators, we want to invite others personally and build strong relationships with them. Become acquainted with research on the importance of building relationships with others as well as strategies for doing so. Leave with ideas to use right away in order to create healthy and connected schools.
	Jim Mahoney	Friday, 2:10-2:50	Creating a culture of invitation, hope, and engagement These timeless strategies and principles never wear out and remain the basis of effective teaching, leading, and learning. Cultures are created from intentional behaviors that support the academic, social, and emotional needs of learners. Join Dr. Mahoney as he outlines practices to consider in rethinking your culture.

IAIE Conference 2023 Sessions Table with Abstracts (3)

	Name(s)	Session Day and Time	Title & Abstract
DAY 2 Fri Dec 1	Kristin Glenn Brigham Young University - Idaho	Friday, 3:35–3:55	Creating Civil Discourse Through Document Based Inquiry There are many voices with many views on many subjects. It can be difficult sometimes to give time and energy to voices that are not within a comfortable and trusted echo chamber. The purpose of this presentation is to share a strategy with fellow teachers on how to help students look at various voices first before trying to insert themselves as an expert. For this panel, I will present the ideas as if you were my class, then devote some time to questions.
	Scott Robinson University of Hawai'i at Mānoa	Friday 3:55-4:15	Listening is the Cornerstone of the Invitational Education Foundation This session explores ways in which listening is fundamental for promoting democratic ethos, perceptual tradition, and self-concept theory. The essential questions for this session include: What is the relationship between listening and the IE Foundations? How can teachers apply listening to promote the development of inviting school environments in light of the IE Foundations? And why is listening the cornerstone of Invitational Education? All conference attendees are welcome to the session.
	John Ivers	Friday, 4:20-5:00	

Post Conference International Exchange & Waikiki Tour

Saturday, December 2, 2023



COE—IAIE international Exchange (9am-12:30pm)

Alumni & Graduates from the University of Hawai'i at Mānoa meet the Hong Kong delegates after breakfast. Waikiki Tour starts after lunch.

Food & Beverages

Campus Center Food Court 10:30am—2pm M-F. The Campus Center Food Court offers a variety of food including plate lunches, bentos,

grab-and-go salads and wraps, burgers, and more!

Campus Center Starbucks 6am-7pm M-TH; 6am-5pm F Campus Center Subway 8am-5pm M-F Campus Center Jamba Juice 9am-3pm M-F

Here is a photo of Campus Center Food Court meal: https://uhm.sodexomyway.com/dining-near-me/cc-food-court

Additionally, the Ba-Le Sandwich Shop is located next to the Campus Center. They offer Bahn Mi, Pho, and other Vietnamese food options.

Paradise Palms is a short walk from the Campus Center. It is open from 7am–4:30pm M-F. Food vendors include: Dunkin' Donuts, Holoholo Grill, L&L Hawaiian Barbecue, Le Crepe Café, Lasoon, and Panda Express.

HERE IS A LINK TO PHOTO OF PARADISE PALMS building: https://manoa.hawaii.edu/food/

For evening and weekend meals, there are many restaurants including dining in and take-away delivery in Honolulu near the UH Mānoa campus. A few examples of Chinese and Cantonese cuisine include Golden Eagle, Mini Garden, Fook Yuen, and Happy Days Seafood Restaurant. Some Cantonese restaurants can be found here: https://www.yelp.com/search?cflt=cantonese&find_loc=Honolulu%2C+HI

Other options include Japanese, Korean, Vietnamese, Hawaiian, Israeli, Hawaiian, and many restaurants that offer multi-regional cuisine. For those with discerning tastes, and willing to spend more for meals, there are 25 Micheline Star Restaurants in Honolulu.

Here is a link to 25 Michelin Star Restaurants in Honolulu: https://wanderlog.com/list/geoCategory/60716/michelin-star-restaurants-in-honolulu

Fresh seafood is on the menu in many restaurants. This is due to the local fish auction based here. For steak lovers, be on the lookout for Big Island Grass-Fed Beef.

2024 Inviting School Award Application Guide



Become a Member of IAIE

Join us in making education better by improving the environment in which it occurs. Use our <u>resources</u> and network with other schools as a member of IAIE. Positive environments matter! Is your school not a member yet? Join today!

Apply

The application is due by December 31st of the year before the award is sought

Provide Documentation

Your supporting documents for your application are due no later than May 15th of the year in which the award is sought.

Conduct Survey

Administer the ISS-R Survey and complete your school's demographic information form

Present Porfolio

Prepare your inviting School Portfolio

Awards Announced

Those Schools who achieve the Inviting School Award will be announced at the Annual World Conference. Good Luck!

For details, visit our website:

https://www.invitationaleducation.org/inviting-school-award-application-guide

Looking forward to seeing you at the 2024 IAIE World Conference

